Utah, 2015High Wind in Utah, December 10, 2015
December 10, 2015 · NWS SLC · 3 events in 3 counties and zones
Strong, gusty southerly winds developed ahead of a Pacific storm system, with the strongest gusts recorded in western Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong, gusty southerly winds developed ahead of a Pacific storm system, with the strongest gusts recorded in western Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 10, 10:25 AM MST, 2 hours 20 minutes earlier.
Area forecast discussion, Dec 10, 10:25 AM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1025 AM MST THU DEC 10 2015
.SYNOPSIS...A SERIES OF INCREASINGLY COLD PACIFIC STORM SYSTEMS WILL
ENTER THE REGION FROM THE WEST BEGINNING LATE THIS AFTERNOON...
AND CONTINUING INTO EARLY NEXT WEEK.
&&
.DISCUSSION...THE LOW-AMPLITUDE MID-LATITUDE WESTERLIES ACROSS THE
CENTRAL PACIFIC THROUGH MUCH OF THE CONUS WILL BEGIN THE EVOLUTION
TOWARDS A MORE AMPLIFIED PATTERN BEGINNING LATE TODAY. THE COLD
CORE UPPER TROUGH CURRENTLY OFF THE PACIFIC NORTHWEST AND BRITCOL
COASTS WILL BEGIN TO STRETCH SOUTHEAST AND EXPAND OVER THE WESTERN
CONUS IN RESPONSE TO BUILDING OF THE UPPER RIDGE NEAR 155W. THIS
TROUGH WILL EVENTUALLY ENCOMPASS THE INTERIOR WEST FRIDAY THROUGH
EARLY SATURDAY.
MSAS DATA PLACES THE SURFACE COLD FRONT OVER EXTREME WESTERN IDAHO
THROUGH NORTHWEST NEVADA AT MID-MORNING. SOLID PRESSURE FALLS OVER
IDAHO/NORTHERN UTAH SHOULD CONTINUE AHEAD OF THE FRONT AND LEAD TO
A SIGNIFICANTLY TIGHTER SURFACE GRADIENT OVER WESTERN UTAH THIS
AFTERNOON. THIS FAVORABLE GRADIENT SUPPORTED BY 40 TO 50 KNOT NEAR
700MB WINDS WILL LEAD TO VERY STRONG PRE-FRONTAL SOUTHERLY WINDS
OVER THE WESTERN VALLEYS THROUGH EARLY EVENING. OPAQUE CLOUD COVER
WILL INHIBIT MIXING AND LIMITED THE UPPER RANGE OF GUSTS SOMEWHAT
LATE THIS AFTERNOON/EARLY EVENING. POST-FRONTAL WINDS ALSO LOOK TO
BE STRONG OVER THE NORTHWEST DESERTS/SALT FLATS WITH STRONG LOW-
LEVEL COLD ADVECTION TRIALING THE SURFACE FRONT LATE THIS
AFTERNOON/EVENING. THE CURRENT SUITE OF WIND WARNINGS/ADVISORIES
LOOK GOOD AT THIS TIME.
LOOKING AT THE POTENTIAL FOR RAPID DEVELOPMENT AND INTENSIFICATION
OF CONVECTIVE PRECIP ALONG AND IMMEDIATELY BEHIND THE COLD FRONT
LATE THIS AFTERNOON AND EARLY EVENING. THE LATEST VERSIONS OF THE
GFS AND NAM CONTINUE TO SHOW STRONG FRONTOGENIC FORCING DEVELOPING
ACROSS THE CENTRAL/SOUTHERN WASATCH THROUGH WEST-CENTRAL UTAH LATE
THIS AFTERNOON. THE MID-LEVEL COLD AIR ASSOCIATED WITH THE
ADVANCING UPPER TROUGH WILL BRING ABOUT FAIRLY RAPID
DESTABILIZATION OF THE AIR MASS...LEADING TO THE POTENTIAL FOR
PERIODS OF HEAVY CONVECTIVE PRECIP EARLY THIS EVENING. THIS HEAVY
PRECIP WILL LIKELY BE IN THE FORM OF SNOW...THOUGH THE RELATIVELY
SHORT DURATION OF THE EVENT WILL LIMIT IMPACTS TO MAINLY THE MID
AND HIGH ELEVATIONS EARLY THIS EVENING.
FOCUS OF WIDESPREAD PRECIP WILL SHIFT TO SOUTHERN THROUGH EAST-
CENTRAL UTAH LATE TONIGHT AND FRIDAY. CONVERGENCE INTO THE NEAR
700MB BAROCLINIC ZONE SUPPORTED BY DYNAMIC LIFT IN THE SOUTHERN
END OF THE TROUGH AND AN INCREASINGLY UNSTABLE AIR MAS WILL
GENERATE WIDESPREAD PRECIP...WITH THE POTENTIAL FOR HEAVY SNOW IN
THE SOUTHERN MOUNTAINS THROUGH FRIDAY. NO WINTER WEATHER
HIGHLIGHTS ARE IN EFFECT AT THIS TIME FOR THE SOUTHERN/CENTRAL
MOUNTAINS...BUT WILL BE CONSIDERED IN THE AFTERNOON PACKAGE.
AN UPPER RIDGE WILL BUILD IN BEHIND THE EXITING UPPER TROUGH FOR
SATURDAY. LOOKING AT GENERALLY DRY CONDITIONS THROUGH SATURDAY
EVENING. RAPIDLY INCREASING MOIST DEEP LAYER WARM ADVECTION WILL
SUPPLY SUFFICIENT LIFT TO BRING PRECIP BACK INTO THE NORTHERN
HALF OF THE UTAH FOR LATE SATURDAY NIGHT THROUGH AT LEAST SUNDAY
MORNING. THE NEXT VERY COLD UPPER TROUGH WILL SETTLE INTO THE
REGION FOR THE BEGIN OF THE NEW WEEK. THIS NEXT SYSTEM LOOKS TO
RATHER POTENT WITH PRECIP SPREAD ACROSS MOST OF THE FORECAST AREA
AT SOME POINT IN TIME THROUGH TUESDAY.
ISSUED AN EARLIER UPDATE TO ADDRESS CLOUD COVER AND WIND GUSTS.
REMAINDER OF THE FORECAST IN GOOD SHAPE.
&&
.AVIATION...WINDS ARE EXPECTED TO BE THE PRIMARY OPERATIONAL WEATHER
CONCERN AT THE KSLC TERMINAL TODAY. THROUGH 00Z THIS AFTERNOON
SOUTHERLY SURFACE WINDS ARE EXPECTED TO INCREASE WITH OCCASIONAL
GUSTS TO 35MPH THROUGH 18Z...INCREASING TO 45MPH THROUGH 23-00Z THIS
AFTERNOON. A STRONG COLD FRONT WILL MOVE THROUGH THE TERMINAL MOST
LIKELY AT 00Z...BUT A 30 PERCENT CHANCE EXISTS IT WILL ARRIVE EITHER
AT 23Z OR AS LATE AS 01Z. STRONG AND GUSTY NORTHWEST WINDS WILL
OCCUR WITH FRONTAL PASSAGE FOR A SHORT PERIOD. THEREAFTER CIGS WILL
FILL IN AND LOWER TO SUB 6000FT AGL LEVELS FOR THIS EVENING IN RAIN
CHANGING TO A RAIN/SNOW MIX.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR UTZ004-014.
HIGH WIND WARNING UNTIL 9 PM MST THIS EVENING FOR UTZ005-015-016.
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 6 AM MST
FRIDAY FOR UTZ008-009.
WINTER WEATHER ADVISORY UNTIL 3 AM MST FRIDAY FOR UTZ007.
WIND ADVISORY UNTIL 7 PM MST THIS EVENING FOR UTZ003.
WY...NONE.
&&
PUBLIC...CONGER
AVIATION...MERRILL
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Dec 10, 5:54 AM MST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
554 AM MST THU DEC 10 2015
UTZ001>016-019>021-517-518-WYZ021-111400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
554 AM MST THU DEC 10 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
MILD CONDITIONS WILL CONTINUE ACROSS THE AREA TODAY. STRONG GUSTY
SOUTH WINDS WILL DEVELOP LATE THIS MORNING AND CONTINUE THROUGH
THE EARLY EVENING HOURS...ESPECIALLY ACROSS THE WESTERN VALLEYS.
A CHANGE TO A COLDER AND WETTER PATTERN WILL BEGIN LATE TODAY.
A STORM SYSTEM WILL BRING SNOW DOWN TO THE VALLEY FLOORS OVER
PORTIONS OF THE AREA AT TIMES LATE THIS AFTERNOON THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN...CENTRAL AND SOUTHWEST UTAH. VALLEY
ACCUMULATIONS WILL GENERALLY BE MINOR...BUT MORE SIGNIFICANT
ACCUMULATIONS WITH A BRIEF PERIOD OF HEAVY SNOW CAN BE EXPECTED
ACROSS THE NORTHERN MOUNTAINS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STORM SYSTEM WILL CONTINUE TO IMPACT THE AREA ON
FRIDAY...BRINGING ACCUMULATING SNOW TO PORTIONS OF SOUTHERN UTAH.
SNOW WILL REDEVELOP ACROSS THE NORTHERN MOUNTAINS LATE SATURDAY
NIGHT INTO SUNDAY BEFORE A COLDER STORM SYSTEM ARRIVES SUNDAY
NIGHT...BRINGING THE POTENTIAL FOR ACCUMULATING SNOW DOWN TO THE
VALLEY FLOORS. MUCH COLDER TEMPERATURES WILL SETTLE INTO THE AREA
THROUGH AT LEAST MIDWEEK BEHIND THIS STORM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
High Wind, Salt Lake and Tooele Valleys
- When
- December 10, 12:45 PM MST to 5:15 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
Peak recorded wind gusts in the Salt Lake and Tooele valleys included 69 mph at the Interstate 80 at Milepost 78 sensor, 63 mph at Flight Park South, 60 mph at the Great Salt Lake Marina, and 60 mph at Stockton Bar.
High Wind, West Central Utah
- When
- December 10, 2:40 PM MST
- Where
- West Central Utah forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
The US-6 at Eureka sensor recorded a peak wind gust of 65 mph.
High Wind, Great Salt Lake Desert and Mountains
- When
- December 10, 4:15 PM MST to 4:45 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
Maximum recorded wind gusts in the Great Salt Lake Desert included 67 mph at Lakeside Mountain and 60 mph at Promontory Point.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood in Oregon, December 10 to 11, 2015$4.4 million · 2 events
- Tornado in Washington, December 10, 2015$311,000 · EF1 · 1 event
- Damaging Wind and High Wind in Oregon, December 10, 2015$320,000 · 70 kt wind · 6 events
- Coastal Flood in Washington, December 10 to 11, 2015$115,000 · 1 event
- Heavy Snow and Winter Weather in Colorado, December 10 to 12, 201517 events
- High Surf in Hawaii, December 10 to 13, 20158 events
- Dense Fog in Maryland, December 10, 20157 events
- Dense Fog in Kentucky, December 10, 20157 events
- Dense Fog in California, December 10 to 11, 20155 events
- High Wind in Washington, December 10, 201556 kt wind · 4 events
- High Wind in Nebraska, December 10, 201554 kt wind · 2 events
- Heavy Snow in California, December 10 to 11, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611478, 611480, 611479.